When individuals abuse drugs and alcohol, overdose is a very real possibility. The Centers for Disease Control and Prevention report that in 2012, there were 41,502 deaths due to drug overdose. The CDC states that 46 individuals experience a prescription painkiller-related fatal overdose every day. According to the Drug Policy Alliance, the number of deaths related to a drug overdose has exceeded the number of deaths related to firearms, homicides, and HIV/AIDS.
What Is a Drug Overdose?
A definition provided by the CDC states than an overdose occurs when individuals ingest excessive amounts of drugs or alcohol, whether by swallowing, inhaling, injecting, or absorbing them through their skin. An overdose can be intentional or unintentional.
When the liver cannot metabolize the substance properly, the substance builds up in the bloodstream, and individuals can experience fatal effects. An overdose can also occur when individuals continuously use a substance, perhaps not waiting long enough between doses. If individuals are high, they may not remember ingesting the substance, and they may ingest more, leading to an unintentional overdose.
What Happens during an Overdose?
When individuals overdose on depressants (such as opioids, benzodiazepines, prescription pain medications, and alcohol), the central nervous system slows down, which can cause breathing to slow and possibly stop. This effect also applies to the heart. Individuals may experience cardiac arrest. CNN uses heroin as an example: When individuals overdose on heroin, they fall asleep and their bodies “forget” to breathe, leading to death. The heart can also experience problems with how it pumps blood throughout the body. This can affect organs, such as the brain, causing them function improperly and can lead to death.
Signs and symptoms that may be noticed during a depressant overdose include:
- Blue tinged skin, lips, and fingertips
- Unconsciousness or coma
- Snoring or gurgling sounds
- No response to stimuli
- Shallow, difficult or ceased breathing
- Slowed or slurred speech
- Hypotension (low blood pressure)
Stimulants, such as cocaine, can easily lead to overdose. When this occurs, individuals are at risk for physical complications, such as heart attack, stroke, and seizures. They may also experience psychological symptoms, such as paranoia and hallucinations. Stimulant overdose presents much differently than a depressant overdose, and it may happen regardless of how little of the drug is ingested.
The Harm Reduction Coalition lists these signs and symptoms that may occur with stimulant overdose:
- Chest pain or tightening
- Hypertension (high blood pressure)
- Rapid heart rate
- Panic or extreme anxiety
- Agitation or aggression
- Difficulty breathing
When individuals mix drugs, they increase their risk for overdose. Mixing alcohol with other depressants, such as benzodiazepines, can enhance the effects on the body that can lead to respiratory depression and potential death. If individuals have also ingested stimulants, they may be experiencing agitation or anxiety in addition to the effects of the other substances ingested.
What to Do if Your Loved One Is Experiencing an Overdose
If family members or friends suspect that a loved one has overdosed, it is imperative that they seek immediate medical attention by calling 911. They should stay with their loved one until medical professionals arrive. The Harm Reduction Coalition offers additional advice for family members and friends in the event of an overdose:
- Assess for signs of overdose by checking to see if the person is breathing. Try to arouse the person by rubbing their chest or calling their name to determine the level of responsiveness. If the person wakes up in response to stimulation, it is important to attempt to keep the individual awake and focused. Skin color should also be assessed, as those who have overdosed may have a bluish tint to the skin, lips, and fingertips.
- When contacting emergency services, family members and friends may be given instructions, such as how to place the person in the recovery position – placing the person slightly on one side of the body with a bent knee supporting the body – or how to perform CPR. Give the emergency dispatcher precise directions to where the individual is located so paramedics will be able to find the person as quickly as possible.
- If the individual is experiencing an opioid overdose, give a dose of naloxone if possible. Naloxone is a medication that can be given to reverse the effects of opioids to prevent overdose. NIDA states that naloxone was approved for prescription use by the United States Food and Drug Administration in 2014 in response to a large increase in opioid overdose-related deaths. Prescription naloxone can be given by a family member or friend to assist the individual until emergency personnel arrive. If naloxone was given, the emergency dispatcher should be notified that it was used and the time it was administered.
- Perform rescue breathing if necessary. The longer an individual is not breathing during an overdose, the more likely it is for damage to the brain to occur due to lack of oxygen. This can cause individuals to experience impairments in memory, concentration, and motor skills, as well as brain death, which can leave the person in a vegetative state. CPR may reduce the likelihood of oxygen deprivation.
It is important that individuals who may have overdosed are not left alone to “sleep it off.” If they are snoring or making gurgling sounds, this is not to be ignored, as it can mean that they are experiencing an obstructed airway.
At times, individuals may be using drugs in the company of others who are also using drugs. In such cases, if a person overdoses, friends may not wish to contact emergency services for fear of arrest and legal problems. In many states, Good Samaritan Laws protect individuals from prosecution or arrest when they intervene on behalf of someone in an emergency situation.
Drug overdose is a serious situation, and prompt medical care can quite literally save a life.